Kansas, 2011Damaging Wind in Kansas, July 22, 2011
July 22, 2011 · NWS ICT · 1 event in 1 county or zone
A small cluster of strong to severe thunderstorms produced 60 to 70 mph winds near Wilson in Russell County during the evening hours on the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of strong to severe thunderstorms produced 60 to 70 mph winds near Wilson in Russell County during the evening hours on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 5:30 PM CST, 12 minutes earlier.
Area forecast discussion, Jul 22, 5:30 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT FRI JUL 22 2011
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED-SCATTERED THUNDERSTORMS LIKELY TO PERSIST THROUGH MID
EVENING ACROSS CENTRAL AND SOUTHWEST KS. WILL UTILIZE TEMPO TS AT
RSL WITH CB CLOUD GROUPS AT HUT AND SLN WHICH HAVE A LESSER
PROBABILITY OF A DIRECT HIT. GUSTY WINDS WILL BE THE MAIN CONCERN
NEAR ANY OF THESE STORMS. OTHERWISE...VFR CONDITIONS OUTSIDE OF
ANY STORMS TONIGHT INTO SATURDAY.
JMC
&&
.PREV DISCUSSION... /ISSUED 323 PM CDT FRI JUL 22 2011/
DISCUSSION...
TONIGHT:
ISOLATED CONVECTION WILL LIKELY PERSIST UNTIL AROUND SUNSET IN
CENTRAL KANSAS. OTHERWISE EXPECT DRY CONDITIONS AND MILD/WARM
TEMPERATURES.
SAT-SAT NIGHT:
WILL CONTINUE SMALL CHANCES FOR LATE AFTERNOON/EVENING
THUNDERSTORMS IN CENTRAL KS...AND THIS IS DEPENDENT ON CONVECTION
FRI NIGHT LEAVING ENOUGH OF A BOUNDARY TO INITIATE STORMS.
OTHERWISE NO REAL CHANGE IN TEMPERATURES/HEAT INDICES.
SUN-SUN NIGHT:
UNCLEAR WHY NAM/GFS HAVE BEEN SO AGRESSIVE BREAKING OUT CONVECTION
SUN AFTER/EVENING...GIVEN THAT HEIGHTS/TEMPERATURES ALOFT ARE NOT
CHANGING SIGNIFICANTLY. CHANCES DO APPEAR TO INCREASE A BIT SUN
NIGHT...WITH A 850MB BAROCLINIC ZONE CUTTING ACROSS NE KS. NE
SECTIONS OF FORECAST AREA COULD GET CLIPPED BY STORMS DURING THE
NIGHT...BUT WESTWARD EXTENT IS VERY QUESTIONABLE. GIVEN LATEST
TEMPERATURE/DEWPOINT FORECASTS...WILL EXTEND EXCESSIVE HEAT
WARNING ANOTHER DAY AREAWIDE.
MON-FRI:
GIVEN LITTLE IF ANY CHANGE IN FORECAST HEIGHTS THROUGHOUT THE
PERIOD...DO NOT ANTICIPATE ANY SIGNIFICANT RELIEF FROM ONGOING
HEAT WAVE...WITH TRIPLE DIGITS LIKELY OVER MOST OF THE AREA EACH
DAY. AFTERNOON HEAT INDICES WILL ALSO BE IN THE TRIPLE DIGITS EACH
DAY OVER MOST LOCATIONS...AND HEADLINES WILL LIKELY BE NEEDED.
THERE IS A CHANCE THAT OUTFLOW AND/OR FRONT WILL WORK INTO
CENTRAL KS LATE WEEK...BUT TIMING AND HOW FAR SOUTH BOUNDARY WILL
GO IS QUESTIONABLE. BEST ESTIMATE AT THIS TIME FOR PRECIPITATION
IN CENTRAL KS IS ON THU NIGHT. -HOWERTON
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR THUNDERSTORMS IN
CENTRAL KANSAS THIS AFTERNOON.
VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE FORECAST
PERIOD FOR ALL TAF SITES. THERE IS A CHANCE FOR THUNDERSTORMS THIS
AFTERNOON THAT COULD IMPACT KRSL AND KSLN. THE BEST CHANCE FOR
THESE ISOLATED STORMS WILL BE AT KRSL AND HAVE INCLUDED A CB GROUP
FOR THE AFTERNOON HOURS. CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE
A FULL TEMPO OR FM GROUP AT THIS TIME. OTHERWISE...EXPECT
SOUTH TO SOUTHEASTERLY WINDS TO PREVAIL UNDER MOSTLY CLEAR SKIES.
BILLINGS
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 79 104 78 102 / 10 10 10 10
HUTCHINSON 79 103 78 102 / 20 10 20 10
NEWTON 79 103 78 102 / 10 10 10 10
ELDORADO 78 101 76 102 / 10 10 10 10
WINFIELD-KWLD 80 103 80 103 / 10 10 10 10
RUSSELL 77 103 75 101 / 30 10 20 20
GREAT BEND 77 104 76 101 / 30 10 20 10
SALINA 80 104 78 101 / 20 10 20 20
MCPHERSON 79 104 77 102 / 20 10 20 10
COFFEYVILLE 79 104 78 103 / 10 10 10 10
CHANUTE 78 102 77 103 / 10 10 10 10
IOLA 78 102 77 104 / 10 10 10 10
PARSONS-KPPF 79 104 78 103 / 10 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jul 22, 3:32 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT FRI JUL 22 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
432 PM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY
EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR
DETAILS.
ISOLATED STORMS WILL PERSIST UNTIL AROUND SUNSET OVER MAINLY CENTRAL
KANSAS. STORMS ARE MOST LIKELY WEST OF A LINE FROM HUTCHINSON TO
SALINA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 50 MPH WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. CHECK
THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. TRIPLE DIGIT
HEAT INDICES WILL CONTINUE THROUGH AT LEAST THURSDAY. ADDITIONAL
WARNINGS AND/OR ADVISORIES WILL LIKELY BE NEEDED.
THERE ARE SLIGHT CHANCES FOR STORMS SATURDAY NIGHT AND SUNDAY
AFTERNOON ACROSS CENTRAL KANSAS. THESE COULD PERSIST MOST OF SUN
NIGHT...AND AFFECT A SMALL PART OF THE FLINT HILLS AND SOUTHEAST
KANSAS. ANY OF THE STORMS THAT DEVELOP COULD BE STRONG.
VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT
BEND TO WELLINGTON ON SATURDAY...TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON
In the hours before
Special weather statement, Jul 22, 5:40 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT FRI JUL 22 2011
KSZ032-230015-
RUSSELL-
640 PM CDT FRI JUL 22 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST RUSSELL COUNTY...
AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF GALATIA...OR 9 MILES SOUTHWEST
OF RUSSELL...AND MOVING NORTHEAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
DARMOFAL
Thunderstorm Wind, Russell
- When
- July 22, 5:42 PM CST
- Where
- Russell County, 5.11 mi E of Dorrance
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.849, -98.485
Winds of 60 to 70 mph were estimated on I-70 near mile-marker 204.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335855.